Alert archive / Connecticut / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 32, NWS New York, NY
NWS New York, NY issued this severe thunderstorm warning at Jun 28, 2020, 8:45 PM EDT for Southeastern Connecticut Planning Region, Connecticut. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 28, 2020, 8:45 PM EDT (00:45 UTC)
- Expired
- Jun 28, 2020, 9:30 PM EDT
- In force
- 45 min
- Issued by
- NWS New York, NY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
The radar
The Boston radar (KBOX), 98 km from the middle of the area, began a volume at 00:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 00:00Z, 0.8 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1384 J/kg
- Mixed-layer CIN
- -81 J/kg
- Mixed-layer LCL
- 1024 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 81 m²/s²
- 0-3 km storm-relative helicity
- 100 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 1.0
The text
As transmitted.
677
WUUS51 KOKX 290045
SVROKX
CTC011-290130-
/O.NEW.KOKX.SV.W.0032.200629T0045Z-200629T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service New York NY
845 PM EDT Sun Jun 28 2020
The National Weather Service in Upton NY has issued a
* Severe Thunderstorm Warning for...
Central New London County in southern Connecticut...
* Until 930 PM EDT.
* At 845 PM EDT, a severe thunderstorm was located over Colchester,
moving east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vehicles is possible. Expect wind
damage to trees and power lines.
* Locations impacted include...
Norwich, Colchester, Groton, Salem, Waterford, Ledyard, Griswold,
East Haddam, Lebanon, Preston, Lisbon, Sprague, Bozrah, Gales Ferry
and Ledyard Center.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4166 7216 4166 7212 4163 7196 4164 7188
4137 7194 4148 7232 4153 7233 4153 7240
4159 7239 4160 7238 4160 7236 4161 7233
4164 7233 4167 7227 4169 7227 4170 7225
4170 7222
TIME...MOT...LOC 0045Z 274DEG 15KT 4160 7232
HAIL...1.00IN
WIND...60MPH
$$1 follow-up statement
173
WWUS51 KOKX 290122
SVSOKX
Severe Weather Statement
National Weather Service New York NY
922 PM EDT Sun Jun 28 2020
CTC011-290132-
/O.EXP.KOKX.SV.W.0032.000000T0000Z-200629T0130Z/
New London CT-
922 PM EDT Sun Jun 28 2020
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL NEW LONDON COUNTY WILL
EXPIRE AT 930 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.
LAT...LON 4166 7216 4166 7212 4163 7196 4164 7188
4137 7194 4148 7232 4153 7233 4153 7240
4159 7239 4160 7238 4160 7236 4161 7233
4164 7233 4167 7227 4169 7227 4170 7225
4170 7222
TIME...MOT...LOC 0122Z 274DEG 15KT 4159 7211
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 8:11 PM EDT, 34 minutes earlier.
Area forecast discussion, Jun 28, 8:11 PM EDT, 34 minutes before
Area Forecast Discussion National Weather Service New York NY 811 PM EDT Sun Jun 28 2020 .SYNOPSIS... A cold front slowly pushes east of the area tonight. An upper level low will remain nearby and a series of weak disturbances will pass through the area through mid week. A cold front then pushes through the region on Friday, followed by building Canadian maritime high pressure for the weekend. && .NEAR TERM /UNTIL 6 AM MONDAY MORNING/... The Severe Thunderstorm Watch was allowed to expired as the threat of severe weather has ended. The cold front will continue to move east during late this evening. With more in the way of clearing initially temperatures should get down into the middle 60s to around 70, with lower 70s across the metro. Depending on the extent of shower and thunderstorm activity from earlier, a damp wet moist ground will come into play and could very well lead to fog formation. This would be the case especially in areas that received more rainfall from any thunderstorms. Any advection behind the front in the lower levels is progged to be weak. Thus, areas of patchy fog are more likely for these aforementioned locations late tonight into early Monday morning. There is a moderate risk of rip current development at the Atlantic Ocean beaches through this evening due to a 3 ft S wind waves and residual background 1 ft se swell. && .SHORT TERM /6 AM MONDAY MORNING THROUGH MONDAY NIGHT/... Even in the wake of a weak cold frontal passage any change in humidity / dew points will be negligible as any low level advection will be quite weak into the morning. After some early morning patchy fog across parts of the area a quick break out into sunshine takes place. It will be continued warm and humid as temperatures by the afternoon should get a good 5 degrees or so above normal across much of the area, with immediate coastal areas slightly cooler during the late afternoon with localized sea breeze effects. The sea breeze and its extent looks to be harder to nail down for Monday afternoon as some synoptic flow out of the NNW is in the guidance, albeit weak. With an upper level low just north of the region and instability still in place due to an overall lack of air mass change there will be another chance of scattered to isolated thunderstorm activity. The current thinking is that the best chance will be across northern parts of the area, closer in proximity to the upper level low, rotating shortwaves and steeper mid level lapse rates. The main threats with any stronger storms would be strong gusty winds, small hail, and brief heavy rainfall. The hail threat looks slightly less compared to previous days mainly due to the overall CAPE profile. Storm organization parameters once again appear somewhat marginal with storm mode likely multi cellular clusters. Coverage again being tough to pin down for the afternoon. With the loss of daytime heating any activity should wane quickly in into the evening. Skies will generally clear in the wake of any convective activity. Overall the chances and extent of patchy fog for late Monday night appear somewhat lower than previous nights, with any scattered rainfall likely playing a role with perhaps slightly more separation with early morning dew points and temperatures. && .LONG TERM /TUESDAY THROUGH SUNDAY/... A closed upper low lingers over Southern New England through Wednesday before gradually shearing east on Thursday, as the next closed upper low closes off near New Foundland to end the week. This will result in unsettled weather for much of the week. For Tuesday and Wednesday, with cold pool instability aloft, deep cyclonic flow and rotating shortwave/vorticity energy of upper low overhead each day, scattered pulse shower and thunderstorm activity is likely each afternoon/early eve off higher terrain, and along surface troughing and sea breeze boundary/interactions. Chances decrease somewhat on Thursday as the low shears to the east, but still can't rule out some afternoon showers and storms. As the next upper low closes off over New Foundland, shortwaves diving around the low into northern New England will help send a backdoor cold front through the area on Friday. This will usher a more seasonable Canadian Maritime airmass into the region for the weekend. Daytime highs will run near to slightly above seasonable through Thursday. The temperature forecast on Friday will be tricky as it is dependent on the timing of the backdoor cold front. A later frontal passage would allow for well above normal highs, while an earlier passage would result in more seasonable conditions. Temperatures will then remain near normal for the weekend. There will be a moderate risk of rip currents for Tuesday afternoon mainly due to a SE swell. && .AVIATION /00Z MONDAY THROUGH FRIDAY/... A cold front passes this eve. TSTMS will exit the area thru 1Z. Mainly VFR thereafter, except some pockets of fog and status are possible into Mon mrng, especially the outlying terminals. Isold-sct shwrs and tstms possible Mon aftn, mainly n of the NYC terminals. Wind variability invof storms early this eve, then flow becomes w then nw behind the front. Winds stay generally nw on Mon with a low chance the sea breeze develops. .OUTLOOK FOR 00Z TUESDAY THROUGH FRIDAY... .Monday Night...VFR. .Tuesday-Thursday...Chance showers and thunderstorms with MVFR. .Friday...VFR. && .MARINE... Conditions are expected to remain below SCA levels across all the forecast waters today through Wednesday as weak low pressure remains in the vicinity of the waters. Marginal small craft seas for the ocean waters will become increasingly likely by late Wednesday and Wednesday night, especially for the eastern most ocean waters as there is a chance that ocean seas east of Moriches Inlet build to near 5 feet with an east to southeast flow. Seas are then expected to lower slightly Thursday and Thursday night before building to 4-5 feet on the ocean Friday afternoon into Friday night. && .HYDROLOGY... Slow moving diurnal convection Monday through Thursday will pose a localized minor flood threat each afternoon. No widespread hydrologic issues are anticipated through the forecast period. && .TIDES/COASTAL FLOODING... The western south shore back bays and some locations in western long island sound may approach minor coastal flood benchmarks during the Tuesday and Wednesday late afternoon / evening high tide cycle. A southeasterly swell is expected to develop. Tides however will not be particularly high astronomically speaking, thus confidence of minor benchmarks being met continue to be low at this time. && .EQUIPMENT... NYC NOAA Weather Radio Station KWO35 (162.55 MHz) is undergoing its final stages of testing, and is operating at full power. && .OKX WATCHES/WARNINGS/ADVISORIES... CT...None. NY...None. NJ...None. MARINE...None. &&
Hazardous weather outlook, Jun 28, 8:06 PM EDT, 39 minutes before
Hazardous Weather Outlook National Weather Service New York NY 806 PM EDT Sun Jun 28 2020 ANZ345-CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179- 291000- South Shore Bays from Jones Inlet through Shinnecock Bay- Northern Fairfield-Northern New Haven-Northern Middlesex- Northern New London-Southern Fairfield-Southern New Haven- Southern Middlesex-Southern New London-Western Passaic- Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex- Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland- Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx- Richmond (Staten Island)-Kings (Brooklyn)-Northwestern Suffolk- Northeastern Suffolk-Southwestern Suffolk-Southeastern Suffolk- Northern Queens-Northern Nassau-Southern Queens-Southern Nassau- 806 PM EDT Sun Jun 28 2020 This Hazardous Weather Outlook is for Atlantic coastal waters, southern Connecticut, northeast New Jersey and southeast New York. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time that would meet NWS warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. ANZ330-335-338-340-350-353-355-291000- Long Island Sound East of New Haven CT/Port Jefferson NY- Long Island Sound West of New Haven CT/Port Jefferson NY- New York Harbor-Peconic and Gardiners Bays- Moriches Inlet NY to Montauk Point NY out 20 nm- Fire Island Inlet NY to Moriches Inlet NY out 20 nm- Sandy Hook NJ to Fire Island Inlet NY out 20 nm- 806 PM EDT Sun Jun 28 2020 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time that would meet NWS warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria.
In the hours before
Special weather statement, Jun 28, 6:18 PM EDT, 2 hours 27 minutes before
Special Weather Statement
National Weather Service New York NY
618 PM EDT Sun Jun 28 2020
NJZ004-103-104-282300-
Western Bergen-Eastern Bergen-Eastern Passaic-
618 PM EDT Sun Jun 28 2020
...A STRONG THUNDERSTORM WILL AFFECT EASTERN PASSAIC AND BERGEN
COUNTIES...
At 617 PM EDT, a strong thunderstorm was located over Hawthorne, or
near Ridgewood, moving east at 20 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Paterson, Passaic, Wayne, Hackensack, Bergenfield, Paramus,
Ridgewood, Ridgefield, Fort Lee, Englewood, Hawthorne, Oradell,
Norwood, Teterboro and Morningside Heights.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4086 7421 4089 7427 4091 7427 4093 7429
4095 7428 4100 7428 4101 7427 4102 7427
4107 7424 4099 7390 4097 7390 4083 7396
4081 7398
TIME...MOT...LOC 2217Z 285DEG 53KT 4097 7418Local storm report, Jun 28, 7:18 PM EDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
718 PM EDT SUN JUN 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM MARINE TSTM WIND WEST HAVEN 41.27N 72.97W
06/28/2020 M40 MPH NEW HAVEN CT TRAINED SPOTTER
IN ADDITION TO PLENTY OF PEA SIZE HAIL.
&&
MWLocal storm report, Jun 28, 7:24 PM EDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
724 PM EDT SUN JUN 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0719 PM MARINE TSTM WIND NYC/JFK AIRPORT 40.65N 73.78W
06/28/2020 M49 MPH QUEENS NY ASOS
&&
MWLocal storm report, Jun 28, 7:31 PM EDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
731 PM EDT SUN JUN 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0658 PM MARINE TSTM WIND 1 WSW BATTERY PARK CITY 40.70N 74.04W
06/28/2020 M54 MPH ANZ338 NY WXFLOW
AT THE HONORABLE WILLIAM WALL SITE.
&&
MWLocal storm report, Jun 28, 7:33 PM EDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
733 PM EDT SUN JUN 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM MARINE TSTM WIND 1 NE SAINT GEORGE 40.66N 74.07W
06/28/2020 M47 MPH ANZ338 NY WXFLOW
AT ROBBINS REEF
&&
MWLocal storm report, Jun 28, 7:42 PM EDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
742 PM EDT SUN JUN 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM MARINE TSTM WIND 1 SSE SAVIN ROCK 41.25N 72.94W
06/28/2020 M40 MPH ANZ335 CT TRAINED SPOTTER
&&
MWThe office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 29, 12:39 AM EDT | Special Weather Statement | OKX | 51 min | |
| Jun 29, 1:04 PM EDT | Special Weather Statement | OKX | 41 min | |
| Jun 29, 1:54 PM EDT | Special Weather Statement | OKX | 66 min | |
| Jun 29, 2:31 PM EDT | Special Weather Statement | OKX | 59 min | |
| Jun 29, 2:46 PM EDT | Special Weather Statement | OKX | 59 min | |
| Jun 29, 2:49 PM EDT | Severe Thunderstorm Warning | OKX | Southeastern Connecticut Planning Region | 22 min |
| Jun 29, 3:06 PM EDT | Special Weather Statement | OKX | 39 min | |
| Jun 29, 3:08 PM EDT | Severe Thunderstorm Warning | OKX | Greater Bridgeport Planning Region, Naugatuck Valley Planning Region | 31 min |
| Jun 29, 3:36 PM EDT | Severe Thunderstorm Warning | OKX | Southeastern Connecticut Planning Region | 54 min |
| Jun 29, 3:38 PM EDT | Areal Flood Advisory | OKX | Lower Connecticut River Valley Planning Region, Southeastern Connecticut Planning Region | 3 hr |
| Jun 29, 3:42 PM EDT | Severe Thunderstorm Warning | OKX | Southeastern Connecticut Planning Region | 63 min |
| Jun 29, 3:46 PM EDT | Special Weather Statement | OKX | 59 min | |
| Jun 29, 4:06 PM EDT | Severe Thunderstorm Warning | OKX | Southeastern Connecticut Planning Region | 39 min |
| Jun 29, 4:14 PM EDT | Flash Flood Warning | OKX | Southeastern Connecticut Planning Region | 2 hr |
| Jun 29, 4:41 PM EDT | Special Weather Statement | OKX | 49 min | |
| Jun 29, 4:45 PM EDT | Special Weather Statement | OKX | 60 min | |
| Jun 29, 5:22 PM EDT | Special Weather Statement | OKX | 38 min |
Nearby
Severe Thunderstorm Warnings in Connecticut, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.